I have had diarrhea for 4 days, temp is 97.7
Hello and welcome,
I see you live in Wisconsin, and unless you've traveled outside the US recently, the most likely cause of your diarrhea is a viral gastroenteritis ("stomach flu").
Providing you don't have any alarm symptoms (you already indicated no fever - good) such as pain waking you from sleep, severe pain at any time, or bloody diarrhea, and assuming you have no significant underlying medical problems, you should recover from this soon, at least within a few days.
In the meantime, in addition to water, one of the best rehydration solutions is coconut water (NOT coconut milk). It's sold at many grocery stores, and I think Walgreens has it too. It has an ideal balance of glucose and electrolytes, and in 3rd world countries, is used (in a sterile form) as an IV solution for dehydration. I think it tastes pretty bad though - sorry.
Avoid things like Gatorade because they have too much sugar, which can cause an osmotic diarrhea.
For foods, safe things to eat are apple sauce (not raw apples), rice cooked with extra water for a longer period of time than it is called for, and sometimes plain toast, boiled chicken, and bananas, although if the bananas don't have just the right ripeness they can be iffy. Avoid dairy and greasy foods during this time. Eating small amounts at a time can be easier on a stressed digestive system and sometimes can keep the gastric-colic reflex (where food in the stomach triggers the colon to have contractions) from happening.
If you aren't able to keep in even liquids, then there is the risk of dehydration. If that is the situation, it's time to go to an ER or urgent care center where they can give you IV fluids.
I hope this information helps, and that you are feeling better soon.
Need to find cause
Anti-diarrheal medications can work. It can depend on the cause and severity of the diarrhea and what type of medicine you are taking. The different types of antidiarrheal medications have different mechanisms of action.
If your diarrhea is severe and you go in to a clinic or ER, they will likely give you a prescription type of antidiarrheal that contains a form of opiate in it - those usually work quite well but have the risk of causing problems from toxins (from the infection) staying in the colon and creating problems. However that is a low risk.
Sometimes complete bowel rest with IV hydration for a short period of time allows your body to recover. But that can only be done if you go in, because if you stop taking liquids by mouth without an IV you will quickly become dehydrated.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for chronic hip/pelvic pain
- What causes coughing, sneezing, headaches and watery eyes?
- Suggest treatment for post nasal drainage and runny nose
- What causes foul body odor and overactive bladder while taking Trospium?
- What causes pain near the navel area?
- What causes joints pain with welts and teeth problems?
- Suggest remedy for drainage at back of throat and vomiting sensation
- Suggest treatment for pain under the clavicle
- Suggest medication for ADHD
- Suggest medication for bloating in a person with history of colitis